Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 108, NWS Indianapolis, IN

July 21, 2001Hamilton County, Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2001, 6:49 PM EST for Hamilton County, Madison County, Indiana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2001, 6:49 PM EST (23:49 UTC)
Expired
Jul 21, 2001, 7:30 PM EST
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hamilton County, IN, Madison County, IN

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:00 PM ESTThunderstorm Wind 50 ETipton, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 212349
SVRIND

INC057-067-095-159-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EST SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN HOWARD COUNTY IN CENTRAL INDIANA
  NORTHWESTERN MADISON COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN TIPTON COUNTY IN CENTRAL INDIANA

* UNTIL 730 PM EST

* AT 648 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF ATLANTA...OR ABOUT 17
  MILES NORTH OF INDIANAPOLIS...MOVING SOUTH AT 20 MPH.

IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4029 8614 4016 8598 4040 8561 4056 8582

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:15 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 21, 2:15 PM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST SAT JUL 21 2001

PROBLEM OF DAY IS GETTING HANDLING RAIN CHANCES THRU TOMORROW.

MCS OVER NE INDIANA LOOKS TO BE EVENING EVENT...BUT WILL COVER
EASTERN COUNTIES PRETTY THROUGHLY SO WILL BREAK OUT SEVERAL ZONES
ACCORDINGLY.

EVERY NIGHT WE HAVE BEEN GETTING SCATTERED STUFF EITHER FROM MCS
BRUSHING BY AND/OR VORT THAT FIRED MCS IN FIRST PLACE KICKING UP
SOMETHING IN THIS VERY WARM HUMID AIRMASS. NONE OF MODELS CHANGES
OVERALL SYNOPTIC PATTERN TOO MUCH...WHICH WOULD SUGGEST SOMETHING
FIRING TO OUR NW AGAIN TONIGHT AND BRUSHNG WRN COUNTIES SUNDAY
MORNING. AVN ALSO BRINGS IN A FEW WEAK IMPULSES ACRS ENTIRE
STATE...AND HAS BEEN MORE OR LESS CORRECT IN DOING SO IN RECENT PAST.

THIS MEANS RELATIVELY HIGH MAV POPS LOOK BETTER TO ME. THAT MAY COME
LATE TOMORROW AS RIDGE ALOFT GRADUALLY FLATTENS...ALLOWING WRMER AIR
TO COME EAST AND SUBSIDENCE INVERSION  TO DVLP. FCSTNG SUNDAY NGT TO
FINALLY BE DRY. UNFORTUNATELY...AS RDG CONTINUES TO FLATTEN CDFNT
MAY APPROACH BY LATE MONDAY...CALLING FOR SMALL CHC AGAIN.

NO BIG CHANGES IN TEMPS UNTIL WE CHANGE THE AIRMASS. HOWEVER IF WE
DEVELOP A CAP BEGINNING TOMORROW WE MAY GET A LITTLE WARMER.
GUIDANCE SEEMS TO REFLECT THIS WELL OVERALL BUT IS USUALLY A LTL
CONSERVATIVE ABOUT RAISING TEMPS IN SUCH SITUATIONS...SO MINOR
INCREASES IN ORDER SUNDAY INTO MONDAY.

.IND...NONE.
KWIATKOWSKI

In the hours before

Local storm report, Jul 21, 6:21 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EST SAT JUL 21 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    4 WEST ROSSVILLE          IN   WIND DAMAGE
07/21/01   CLINTON                        EVENT DURATION 5
                                          MINUTES. TREES AND A
                                          FEW POWER LINES DOWN
[                                          ALONG SR26 4 WEST OF
                                          ROSSVILLE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 21, 6:26 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EST SAT JUL 21 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....S

0610 PM    5 W SEDALIA               IN   WIND DAMAGE
07/21/01   CLINTON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:13 PM ESTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton32 min
Jul 21, 6:49 PM ESTSevere Thunderstorm WarningINDHoward, Tipton41 min
Jul 21, 6:54 PM ESTSevere Thunderstorm WarningINDBoone36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.